Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 2, NWS Raleigh, NC

May 19, 2018Davidson County, Davie County, North Carolina

NWS Raleigh, NC issued this river flood warning at May 19, 2018, 1:55 AM EDT for Davidson County, Davie County, North Carolina. It took effect at May 19, 2018, 11:32 AM EDT. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 1:55 AM EDT (05:55 UTC)
In effect from
May 19, 2018, 11:32 AM EDT
Expired
May 19, 2018, 9:59 PM EDT
In force
10 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

Counties Davidson County, NC, Davie County, NC

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yadkin River at Yadkin College (YADN7). The gauge peaked at 17.57 ft at May 19, 2018, 3:00 PM EDT.

actionminormoderate102005/1905/2005/21
Action stage
17 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

981 
WGUS42 KRAH 190555
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh, NC
155 AM EDT Sat May 19 2018

...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Yadkin River At Yadkin College affecting Davidson and Davie 
  Counties
  
Widespread heavy rain over the upper Yadkin River basin on
Friday will cause the river to rise above flood stage at Yadkin
College around noon today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC057-059-191754-
/O.NEW.KRAH.FL.W.0002.180519T1532Z-180521T0417Z/
/YADN7.1.ER.180519T1532Z.180520T0000Z.180520T1617Z.NO/
155 AM EDT Sat May 19 2018

The National Weather Service in Raleigh has issued a 

* Flood Warning for 
  The Yadkin River At Yadkin College.
* from this morning to late Sunday night, or until the warning is 
  cancelled.
* At 1:00 AM Saturday the stage was 11.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning and continue to rise to near 20.5 feet towards 
  midnight tonight.The river will fall below flood stage Sunday
  afternoon.
* Impact...At 21.0 feet, flooding threatens lower level primitive
  campsites at the Thousand Trails Preserve off US64.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Yadkin River
 Yadkin College   18  11.1 Sat 01 AM  20.0   9.2   4.0   3.1      


&&

LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
          3575 8054 3598 8045         

$$
2 follow-up statements
209 
WGUS82 KRAH 191432
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
1032 AM EDT Sat May 19 2018

...The Flood Warning continues for the following rivers in North 
Carolina...

  Yadkin River At Yadkin College affecting Davidson and Davie Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC057-059-200232-
/O.EXT.KRAH.FL.W.0002.180519T1800Z-180520T0600Z/
/YADN7.1.ER.180519T1800Z.180519T1800Z.180519T1800Z.NO/
1032 AM EDT Sat May 19 2018

The Flood Warning continues for
  the Yadkin River At Yadkin College.
* from this afternoon to late tonight, or until the warning is 
  cancelled.
* At 10:00 AM Saturday the stage was 16.5 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* Impact...At 18.0 feet, Minor flooding of mainly farmlands on both 
  banks.
* Impact...At 15.0 feet, The river is at bankfull.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Yadkin River
 Yadkin College   18  16.5 Sat 10 AM   8.5   7.7   4.4   3.3   2.9


&&

LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
          3575 8054 3598 8045         

$$
268 
WGUS82 KRAH 200159
FLSRAH


Flood Statement 
National Weather Service Raleigh, NC
959 PM EDT Sat May 19 2018

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Yadkin River At Yadkin College affecting Davidson and Davie 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC057-059-200229-
/O.CAN.KRAH.FL.W.0002.000000T0000Z-180520T0600Z/
/YADN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
959 PM EDT Sat May 19 2018

The Flood Warning is cancelled for
  the Yadkin River At Yadkin College.
* At  9:00 PM Saturday the stage was 15.9 feet.
* Flood stage is 18.0 feet.
* Forecast...The river crested below flood stage at 17.6 feet. The 
  river will fall to 6.6 feet by .

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Sun   Mon   Tue   Wed   Thu

Yadkin River
  Yadkin Col  18  15.9 Sat 09 PM     7.7   6.6   4.0   3.3   2.9

&&

LAT...LON 3597 8031 3577 8040 3574 8036 3568 8046
          3575 8054 3598 8045         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at May 19, 1:41 AM EDT, 14 minutes earlier.

Area forecast discussion, May 19, 1:41 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
141 AM EDT Sat May 19 2018

.SYNOPSIS...
A Bermuda high offshore and an area of low pressure over the TN
Valley will maintain a moist southerly flow over central NC through
Saturday night. A series of disturbances aloft will trigger periods
of showers and thunderstorms through Saturday night, producing
locally excessive rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 935 PM Friday...

Flash Flood Watch in effect for most of central NC through Saturday
evening.

Weak shortwave impulses, emanating north ahead of the shortwave
trough that will move across the TN Valley, will continue to support
the re-development of scattered to numerous showers, with some
embedded thunderstorms, through the remainder of the evening and
overnight hours. Within the anomalously high 1.7 to 2.0" PWAT in
place, shower will be very efficient rain producers, with any
training convection apt to result in some flooding overnight, mainly
across urban areas.

Muggy overnight lows in the upper 60s to lower 70s.

Previous forecast: Near term model guidance in good agreement,
maintaining a deep sly flow across central NC tonight. Disturbances
embedded in this flow will trigger/sustain clusters of showers and
thunderstorms. With precipitable water values well above normal,
hovering between 1.8 and 2 inches, torrential downpours will
accompany the heavier showers and storms. Rainfall rates on the
order of 1-3 inches per hour will be common. Due to the deep sly
flow, training of these heavier showers may lead to localized
excessive rainfall1 and potentially flash flooding. This flooding
threat appears highest over portions of the Triad through late this
evening, then mostly along and east of highway 1 late tonight
through Saturday evening.

12Z GFS depict a modest 850mb moisture transport axis over our
western Piedmont this afternoon. This feature moves east and aligns
over our eastern periphery late tonight though Saturday. This low
level feature coupled with an area of upper divergence will provide
decent lift through the column. thus, expect the repeating clusters
of showers and isolated storms to drift from the western Piedmont
early this evening into the Sandhills and Coastal Plain late tonight.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 335 PM Friday...

Saturday and Saturday night, the deep sly flow will shift ewd and be
positioned primarily over the eastern counties. This shift is due to
the mid-upper level low currently over the TN Valley lifting into
the lower Great Lakes. With the low pressure system to our NW and
the Bermuda high anchored offshore, upper divergence will remain
over eastern NC. Model guidance continues to depict a series of
perturbations lifting nwd in the deep sly flow. With the abundantly
moist and unstable atmosphere in places, rounds of showers and
storms will continue through Saturday evening. Model guidance
currently suggest the axis of deeper moisture and best lift drifting
east, and out of our region late Saturday night. Rainfall through
early Saturday evening should total one to two inches over most of
central NC with locally higher amounts between 3 and 4 inches
possible. Some portions of central NC have already received amounts
of 3 inches. This added rainfall will likely lead to rapid run off
and flooding of creeks and streams.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 215 PM Friday...

...Unsettled weather is likely to continue through much of the
long term period...

The upper-air pattern at the beginning of the long term period will
feature a well established sub-tropical ridge centered off the
Southeast coast with a shearing trough across the southern
Appalachians and mid-Atlantic while an upper-level low drifts
north across the eastern Gulf of Mexico. The ridge off the
Southeast coast shifts east during the work week as the upper
low drifts onshore across the northeast Gulf Coast and lingers
in the Deep South through mid-week. Broad troughing develops
across the Northeast late in the work week producing a weak
northwest flow across the Carolinas by Friday as the main
westerlies remain well to our north. Elevated amounts of deep
layer moisture are forecast to persist across the Carolinas
through much of the long term period. A persistent frontal zone
across the Virginias potentially drops into the Carolinas toward
end of the work week as the upper flow becomes more
northwesterly.

The result should be a period of scattered, mainly afternoon and
evening showers and a few thunderstorms from Sunday through
most of the work week. Precipitation chances may trend downward
by the end of the work week depending on the position of the
front. A large fraction of each day will be dry but with a
threat of scattered convection. With a little change in air
masses, a good deal of cloudiness and scattered convection,
highs will consistently range in the lower to mid 80s with low
mainly in the mid to upper 60s. -Blaes

&&

.AVIATION /06Z SATURDAY THROUGH THURSDAY/...
As of 140 AM Saturday...

24-Hour TAF Period: Scattered showers and isolated thunderstorms
continue across Central NC. Ceilings will predominantly be around
1000-1500 ft for the remainder of the overnight, with many sites
fluctuating between sct and bkn 600-900 ft before sunrise today.
Expect any LIFR/IFR cigs to lift back into the MVFR/VFR range this
morning. Some sub-vfr visbys will also be possible for brief periods
tonight, mainly accompanied by showers. Expect more by the way of
showers and thunderstorms today, resulting in periods of very heavy
rain and accompanied by low visbys and gusty winds at the affected
terminals. KFAY and KRWI are likely to be affected most by heavy
rain, though it is possible across the area. Cigs will generally
remain in the MVFR range, though a brief scatter out to VFR is
possible.

Looking ahead: The pattern of daytime showers and thunderstorms
resulting in heavy rain and reduced visbys, with a relative lull in
precipitation accompanied by sub-vfr cigs and visbys overnight, will
continue through the week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for NCZ007>011-021>028-
040>043-075>078-085-086-088-089.

&&

SYNOPSIS...WSS
NEAR TERM...CBL/WSS
SHORT TERM...WSS
LONG TERM...BLAES
AVIATION...KC
Hazardous weather outlook, May 18, 4:02 PM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 PM EDT Fri May 18 2018

NCZ007>011-021>028-040>043-075>078-085-086-088-089-190930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Moore-Lee-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
402 PM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ038-039-073-074-083-084-190930-
Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
402 PM EDT Fri May 18 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Clusters of showers and thunderstorms will will be accompanied by
torrential downpours. This may result in brief, minor flooding of
streets and low lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 11:06 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1106 PM EDT FRI MAY 18 2018

NCZ007-008-024-025-190400-
Durham NC-Person NC-Granville NC-Orange NC-
1106 PM EDT FRI MAY 18 2018

...AN AREA OF HEAVY RAIN WILL AFFECT PERSON...EASTERN ORANGE...
WESTERN GRANVILLE AND DURHAM COUNTIES UNTIL MIDNIGHT EDT...

At 1104 PM EDT, Doppler radar was tracking an area of heavy rain over
Durham, moving north at 40 mph.

Heavy rain and minor flooding will be possible with this storm.
Urban areas in Durham County will be at highest risk for flooding as
showers continue to train over the area.

Locations impacted include...
Durham, Roxboro, Rougemont, Stem, Eno River State Park, Parkwood and
Gorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3654 7861 3593 7880 3592 7881 3588 7883
      3587 7883 3586 7903 3654 7905
TIME...MOT...LOC 0304Z 183DEG 33KT 3602 7892

Ellis

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:06 PM EDTSpecial Weather StatementRAHDurham, Person54 min
May 19, 11:18 AM EDTSpecial Weather StatementRAHWayne, Wilson57 min
May 19, 12:46 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax59 min

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.